Wyoming, 2021

Hail in Wyoming, May 29, 2021

May 29, 2021 · NWS CYS · 2 events in 1 county or zone

A severe thunderstorm moved across portions of Laramie County producing one-inch size hailstones south of the city of Cheyenne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved across portions of Laramie County producing one-inch size hailstones south of the city of Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 29, 10:04 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, May 29, 10:04 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1104 AM MDT Sat May 29 2021

.SHORT TERM...(Today and tonight)
Issued at 320 AM MDT Sat May 29 2021

High pressure continues to dominate the Midwest, as a cold frontal
boundary begins to stall out across the Rockie Mountains. Main
forecast challenges deal with the location of rainfall that will
persist throughout the weekend, with areas of fog that are likely to
develop for areas east of the Laramie Range.

Current radar imagery indicates that most of the precipitation over
the Nebraska Panhandle has finally started pushing off towards the
east as the upper level ridge centers over the Midwest. Main
concerns over the next couple of hours will be any fog and low
clouds east of the Laramie range, with an abundant of low level
moisture across the region. Pretty much a chance for widespread
showers and thunderstorms during the afternoon hours beginning this
afternoon around 18z and through Monday due to the frontal boundary
stalling out along the Rockie Mountains. Fog will remain a concern
again during the nighttime hours tonight through early Monday
morning with upslope easterly flow, and especially across areas
where the lowest levels are saturated from the afternoon showers.
Most of the better moisture advection appears to be located more
across the Colorado, with lesser amounts making its way northward
into southeastern Wyoming and the Nebraska Panhandle. As a result,
kept higher POPs more towards the Colorado state line and decreasing
northward. Flash flooding threats remain minimal at this time.
Fairly significant cooldown from the past couple of days with highs
in the mid-60s on Saturday, and a drop to the low 50s to low 60s on
Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 320 AM MDT Sat May 29 2021

A cool & unsettled start to the extended forecast period w/ medium
range deterministic models in agreement with upper-level troughing
encompassing much of the central CONUS. A few showers & storms are
a good bet in this pattern, but coverage is uncertain w/ potential
for mid-level drying with the majority of the energy tracking just
south of the CWA. Large-scale ridging aloft should return by mid &
late in the week, supporting widespread highs in the 80s as 700 mb
temperatures range from 10-16 deg C.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1056 AM MDT Sat May 29 2021

Sites across southeastern Wyoming and the western Nebraska
Panhandle will continue with VFR conditions until 04Z. Scattered
showers will arrive in southeastern Wyoming impacting KLAR and
KCYS with low cloud bases and thunderstorms continuing until 04Z.
Gusty winds will also impact all TAF sites across Wyoming with
wind gusts up to 25kts. Additionally, dense fog conditions are
possible after 04Z for KLAR, KCYS, KSNY, and KAIA.

&&

.FIRE WEATHER...
Issued at 320 AM MDT Sat May 29 2021

With the amount of incoming mositure this weekend into Tuesday
morning will keep fire weather concerns low while minimum
relative humidity values trend above 25. Fuels aren't ready due to
the green up but western Carbon would be an area of concern due
to gusty winds from 20-25 MPH and minimum relative humidity values
trending in the upper 10s to lower 20s. This area also has a
Haines Index of 5-6. Additionally mid next week, dry conditions
are possible but southeastern Wyoming and the western Nebraska
Panhandle areas are not meeting Red Flag conditions at this time.

&&

.HYDROLOGY...
Issued at 320 AM MDT Sat May 29 2021

The flash flooding and debris flow risk for the Mullen burn scar
remain limited to low on Saturday and Sunday with the greatest
chances for heavier rain and moderate thunderstorms farther south
in Colorado. With that being said, if the moisture advection is
able to push further north, brief moderate to heavy rain could be
possible near the burn scar with a moderate risk of flash
flooding being possible. In addition, there is an additional
chance for some afternoon rain showers on Monday. However, the
intensity and duration should be low enough to preclude concern on
the Mullen Burn scar. Drier conditions expected Tuesday next week
through early morning Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MD
LONG TERM...CLH
AVIATION...AW
FIRE WEATHER...AW/MD
HYDROLOGY...MD
Hazardous weather outlook, May 29, 12:18 PM MST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
118 PM MDT Sat May 29 2021

WYZ106-110-115>119-301330-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
118 PM MDT Sat May 29 2021

This hazardous weather outlook is for far southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon through this evening. A few thunderstorms may become
strong to marginally severe with one half inch to one inch
diameter hail possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chance for fog in the early morning hours, then a chance for
showers and scattered thunderstorms through the weekend into early
next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-301330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
118 PM MDT Sat May 29 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are possible this
afternoon through the overnight hours. Thunderstorms are not
expected to become severe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chance for patchy fog in the early morning hours, then a chance
for showers and scattered thunderstorms through the weekend into
early next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-109-111>114-301330-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
118 PM MDT Sat May 29 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible this afternoon and this
evening

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Slightly cooler air aloft will move into the region Sunday and
Sunday night with snow levels lowering to 9500 feet. There is some
potential for 1 to 3 inches of snow across the higher peaks,
mainly above 10,000 feet by late Sunday.

There is a minimal to low potential for some flooding in and
around the burn scars across the area Sunday due to locally
moderate to heavy rainfall.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, May 29, 7:33 AM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
833 AM MDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             6 W VAN TASSELL         42.66N 104.21W
05/28/2021  M1.50 INCH       NIOBRARA           WY   PUBLIC

            LATE REPORT ON SOCIAL MEDIA. NEAR THE CORNER
            OF HIGHWAY 20 AND MCMASTER ROAD.

&&

TT
Special weather statement, May 29, 12:37 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
137 PM MDT Sat May 29 2021

WYZ116>118-292015-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
137 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
215 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal, or 14 miles west of Cheyenne, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, Federal, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne and Warren Af Base.

This includes Interstate 25 in Wyoming between mile markers 11 and
20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4116 10518 4127 10518 4128 10475 4113 10475
TIME...MOT...LOC 1936Z 273DEG 19KT 4120 10507

Wilkinson
Special weather statement, May 29, 1:06 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
206 PM MDT Sat May 29 2021

WYZ117-118-292030-
Central Laramie County WY-South Laramie Range Foothills WY-
206 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 8 miles west of Cheyenne, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warren AFB.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 9.
 Interstate 80 in Wyoming between mile markers 346 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4112 10513 4123 10494 4100 10476 4100 10504
TIME...MOT...LOC 2006Z 318DEG 26KT 4111 10496

Wilkinson

The radar

The Cheyenne radar (KCYS), 13 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
May 29, 1:33 PM MST
Where
Laramie County, 0.69 mi N of Speer
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.060, -104.900

Hail, Laramie

When
May 29, 1:36 PM MST
Where
Laramie County, 2.7 mi ESE of Speer
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -104.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953272, 953273.